Alert archive / Tennessee / Flash Flood Warnings in 2003
Flash Flood Warning 26, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at May 6, 2003, 6:43 AM CDT for Bedford County, Coffee County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 6:43 AM CDT (11:43 UTC)
- Expired
- May 6, 2003, 10:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
Counties Bedford County, TN, Coffee County, TN
The radar
The Northeast Alabama radar (KHTX), 75 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 11.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 968 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 7.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KOHX 061149
FFWBNA
TNC003-031-061545-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
643 AM CDT TUE MAY 6 2003
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BEDFORD COUNTY IN TENNESSEE
THIS INCLUDES THE CITY OF SHELBYVILLE
COFFEE COUNTY IN TENNESSEE
THIS INCLUDES THE CITY OF MANCHESTER
* UNTIL 1045 AM CDT
* AT 637 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS MOVING OVER THE SAME AREA PRODUCING VERY
HEAVY RAIN. THE AREA OF HEAVY RAIN EXTENDED FROM 7 MILES
WEST OF SHELBYVILLE TO NEAR WARTRACE...MOVING EAST
AT 25 MPH.
* THE THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE LOCATED
FROM NEAR SHELBYVILLE TO NEAR MANCHESTER BY 700 AM CDT.
A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS OCCURRING OR
IMMINENT. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES, DIPS, OR OTHER LOW SPOTS IF WATER COVERS THE ROAD.
NEVER TRY TO CROSS A FLOWING STREAM, EVEN A SMALL ONE, ON FOOT. TO
ESCAPE RISING WATER, MOVE TO HIGHER GROUND.
&&
LAT...LON 3560 8666 3540 8662 3541 8590 3553 8594
3565 8601 3569 8621 3562 8640 3566 8658
$$
05What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 6, 2:15 AM CDT, 4 hours 28 minutes earlier.
Area forecast discussion, May 6, 2:15 AM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 215 AM CDT TUE MAY 6 2003 CURRENT SURFACE PATTERN REMAINS SIMILAR TO LAST FEW DAYS WITH THE MID-STATE SQUEEZED IN THE TIGHTER GRADIENT BETWEEN FRONTAL BOUNDARY TO THE NORTHWEST AND HIGH PRESSURE TO THE SOUTHEAST. BAND OF DEEPER MOISTURE AND LEFT OVER CONVECTIVE BOUNDARY KEEPING CONVECTION GOING ACROSS MIDDLE TN/NORTH AL...AND THINGS ARE BECOMING STRONGER. MODELS BRINGING DEEPER MOISTURE BACK NORTH AND EAST EARLY THIS MORNING...THEN ACTUALLY TRY TO SHOW SOME DRYING THIS AFTERNOON AND EARLY EVENING...BEFORE BRINGING IN ANOTHER ROUND LATE TONIGHT. THIS DRY SLOT IS SHOWING UP ON IR IMAGERY BUT THERE WILL BE PLENTY OF SHOWERS/STORMS BEFORE THIS POSSIBLE BRIEF DRYER REPRIEVE. CONVECTIVE BOUNDARY CURRENTLY JUST TO THE SOUTH OF THE CWA ALREADY LIFTING NORTHWARD WITH STRONG/SEVERE STORMS IN EXTREME NORTHERN MS WORKING THIS WAY. PLAN TO GO WITH LIKELY POPS ACROSS THE BOARD TODAY...AND AGAIN TONIGHT AS EVEN STRONGER DYNAMICS LOOK TO AFFECT THE CWA. ANOTHER ISSUE IS THE FLOODING POTENTIAL. NEARLY NON-STOP MODERATE- HEAVY RAIN OVER THE PAST 24 HOURS IN SOME AREAS ALREADY CAUSING PROBLEMS. MORE WIDESPREAD RAINFALL...HEAVY AT TIMES...EXPECTED TODAY AND AGAIN TONIGHT CAN ONLY AGGRAVATE THE PROBLEM. THUS WILL ISSUE FLOOD WATCH ALL ZONES TODAY/TONIGHT FOR NOW. AS TIGHTER LL LOWS CROSS NORTH OF THE AREA WEDNESDAY...DRYING OCCURS BEHIND BOUNDARIES. CONVECTION LOOKING TO SCATTERED OUT DURING THE DAY BUT WILL BE WIDESPREAD EARLY. PLAN HIGH SCATTERED POPS NORTH... LIKELY SOUTH/PLATEAU. ONLY SMALL POPS PLANNED WEDNESDAY NIGHT AS AIRMASS MUCH DRYER OVERALL. BNA 80/66/81/61 6753 CSV 75/62/76/57 7773 07 .BNA...FLOOD WATCH ALL ZONES TODAY AND TONIGHT.
Hazardous weather outlook, May 6, 5:30 AM CDT, 1 hour 13 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-071030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 530 AM CDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT STRONG STORMS WILL CONTINUE TO AFFECT THE MID-STATE AGAIN TODAY AND TONIGHT. THUNDERSTORMS MAY PRODUCE NOT ONLY ISOLATED TORNADOES BUT EXTENDED HEAVY RAINS AS WELL. HEAVY RAIN MAY LEAD TO ISOLATED TO WIDESPREAD FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SERIES OF DISTURBANCE WILL CONTINUE TO BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA WEDNESDAY THROUGH FRIDAY. THERE IS A CHANCE OF LOCALLY SEVERE WEATHER EACH OF THESE DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT AGAIN TODAY AND TONIGHT FOR POSSIBLE ACTIVATION. 07
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:15 PM CDT | Severe Thunderstorm Warning | OHX | Davidson | 45 min |
| May 5, 7:25 PM CDT | Flash Flood Warning | OHX | Cheatham, Davidson, Dickson | 3 hr |
| May 5, 7:32 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson | 33 min |
| May 5, 7:55 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford | 35 min |
| May 5, 8:37 PM CDT | Flash Flood Warning | OHX | Cannon, DeKalb, Rutherford, Wilson | 3 hr |
| May 5, 8:58 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson | 32 min |
| May 5, 9:14 PM CDT | Severe Thunderstorm Warning | OHX | Sumner, Wilson | 46 min |
| May 5, 9:28 PM CDT | Flash Flood Warning | OHX | Benton, Cannon, Cheatham, Cumberland, Davidson, DeKalb and 9 more | 3 hr |
| May 5, 10:04 PM CDT | Severe Thunderstorm Warning | OHX | Wilson | 41 min |
| May 6, 4:24 AM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Lewis | 51 min |
| May 6, 4:32 AM CDT | Tornado Warning | OHX | Lawrence | 28 min |
| May 6, 4:50 AM CDT | Severe Thunderstorm Warning | OHX | Wayne | 40 min |
| May 6, 4:56 AM CDT | Tornado Warning | OHX | Giles, Lawrence | 34 min |
| May 6, 5:18 AM CDT | Flash Flood Warning | OHX | Giles, Lawrence, Lewis, Marshall, Maury, Wayne | 3 hr |
| May 6, 5:18 AM CDT | Tornado Warning | OHX | Lawrence, Wayne | 42 min |
| May 6, 5:21 AM CDT | Tornado Warning | OHX | Lincoln, Marshall | 39 min |
| May 6, 5:53 AM CDT | Tornado Warning | OHX | Bedford, Moore | 37 min |
| May 6, 5:58 AM CDT | Tornado Warning | OHX | Giles, Lawrence | 32 min |
| May 6, 6:32 AM CDT | Tornado Warning | OHX | Giles, Lincoln | 43 min |
| May 6, 6:37 AM CDT | Tornado Warning | OHX | Giles, Lincoln | 38 min |
| May 6, 7:13 AM CDT | Tornado Warning | OHX | Lincoln, Moore | 32 min |
| May 6, 7:16 AM CDT | Tornado Warning | OHX | Lincoln, Moore | 29 min |
| May 6, 7:41 AM CDT | Tornado Warning | OHX | Coffee | 34 min |
| May 6, 7:47 AM CDT | Flash Flood Warning | OHX | Lincoln, Moore | 3 hr |
| May 6, 7:57 AM CDT | Flash Flood Warning | OHX | Franklin | 3 hr |
| May 6, 8:07 AM CDT | Flash Flood Warning | OHX | Giles, Lawrence, Marshall | 113 min |
| May 6, 8:17 AM CDT | Tornado Warning | OHX | Grundy | 28 min |
| May 6, 8:53 AM CDT | Flash Flood Warning | OHX | Grundy, Warren | 2 hr |
| May 6, 9:48 AM CDT | Flash Flood Warning | OHX | Giles, Lawrence, Marshall | 117 min |
| May 6, 10:47 AM CDT | Flash Flood Warning | OHX | Bedford, Coffee, Lincoln, Moore | 118 min |
| May 6, 11:10 AM CDT | Flash Flood Warning | OHX | Franklin | 110 min |
| May 6, 12:44 PM CDT | Flash Flood Warning | OHX | Bedford, Coffee, Grundy, Warren | 2 hr |
Nearby
Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.